Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:50 PM EDT for Warren County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2002, 4:50 PM EDT (20:50 UTC)
- Expired
- Sep 3, 2002, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
478 WUUS51 KCTP 032050 SVRCTP PAC123-032130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 450 PM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 530 PM EDT. * AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLUMBUS...OR 7 MILES EAST OF CORRY... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELL AROUND 520 PM. GERMANY AROUND 530 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LAT...LON 4204 7961 4188 7962 4193 7895 4213 7898 RXR/LAMBERT/GRUMM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT TUE SEP 3 2002 ...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST.... A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT PUSHING TOO FAR TO OUR SOUTH. RAINFALL IN SOUTHERN AND EASTERN SECTIONS COULD BE NON-EXISTENT. KEPT BEST POPS IN WEST/NORTHWEST WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION. AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND SOUTHERN VA. HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND -1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO. HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND AGAIN FRIDAY AM. WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK. THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF EACH OTHER. ...EXTENDED... THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS FRIDAY. IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK. HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS PERIOD). DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS (MDT: 79 IPT: 76 AND BFD: 70). ENSEMBLE MOS IS GENERALLY RUNNING 3-5F ABOVE THIS MOST OF THE FORECAST PERIOD. IT LOOKS DRY TOO. BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY. THE WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE IDEALLY SUITED FOR THIS SCENARIO. THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW NORMAL HEIGHTS IN WEST. THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY ABOVE NORMAL AS FORECAST BY MREF MOS. LOW-LEVEL ANTICYCLONIC CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME DEGREE. .CTP... PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES. GRUMM
In the hours before
Special weather statement, Sep 3, 12:22 PM EDT, 4 hours 28 minutes before
PAZ004>006-010-011-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 PM EDT TUE SEP 3 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...WARREN...CAMERON...POTTER AND ELK. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT. SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Local storm report, Sep 3, 4:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
443 PM EDT TUE SEP 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM WARREN PA WIND DAMAGE
09/03/02 WARREN NUMEROUS TREES AND POWER
LINES DOWN FROM THE CITY
OF WARREN SOUTHEAST TO
NEAR SHEFFIELDThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Sep 3, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.